How can catecholamines decrease CO after hemorrhage?

pulshuvud

New Member
Oct 26, 2016
1
0
    Hi folks,

    I have a question regarding the effects of catecholamines on cardiac output. My professor in physiology has stated that chatecholamines, when administered to patients suffering from severe hemorrhage can cause a decrease in cardiac output. Why is this? My intuition says that an infusion of chatecholamines will have the same effect as sympathetic stimulation by the vagus nerve, i.e. increase contractility of the cardiac muscles and thus increase cardiac output. Am I missing something here?
     

    comed

    Full Member
    7+ Year Member
    Feb 20, 2011
    31
    5
      Hi folks,

      I have a question regarding the effects of catecholamines on cardiac output. My professor in physiology has stated that chatecholamines, when administered to patients suffering from severe hemorrhage can cause a decrease in cardiac output. Why is this? My intuition says that an infusion of chatecholamines will have the same effect as sympathetic stimulation by the vagus nerve, i.e. increase contractility of the cardiac muscles and thus increase cardiac output. Am I missing something here?

      Maybe it's because catecholamines increase HR (by mimicing sympathetic stimulation). Since the heart is racing so fast, it won't be effectively pumping a lot of blood, thereby decreasing cardiac output. Kinda like tachycardia, perhaps? Not really sure.
       
      About the Ads

      andelJ94

      Full Member
      Jul 30, 2016
      177
      38
      1. Pre-Medical
        was his on an MCAT test you took? seems way too vague to be a valid Q unless they gave you more info.

        On the one hand, catecholamines will raise HR and could lead to faster bleeding. On the other hand, too high a HR could result in very low stroke volume and thus, less blood loss, though that would cause reduced blood flow everywhere, right?
         

        andelJ94

        Full Member
        Jul 30, 2016
        177
        38
        1. Pre-Medical
          Vasoconstriction of the blood vessels would presumably cause an increase in the resistance of the system. This, in turn, would cause the heart to work against a larger afterload and therefore cause a decrease in CO


          Sent from my iPhone using SDN mobile


          Thanks! So the catecholamines make your heart beat faster with greater force and narrow the blood vessels, causing a rise in blood pressure. Still don't think this is a valid MCAT Q, more like a med school question.
           

          FCMike11

          Full Member
          10+ Year Member
          Aug 24, 2011
          1,129
          763
          Texas
          1. Resident [Any Field]
            Thanks! So the catecholamines make your heart beat faster with greater force and narrow the blood vessels, causing a rise in blood pressure. Still don't think this is a valid MCAT Q, more like a med school question.
            Catecholamines increase arterial muscle vasoconstriction, increasing SVR. Increasing SVR increases afterload thus decreasing CO. Generally, CO and SVR will have inverse relationship.

            Sent from my Nexus 6P using SDN mobile
             

            Newtonian21

            Full Member
            5+ Year Member
            May 11, 2016
            232
            210
              Hi folks,

              I have a question regarding the effects of catecholamines on cardiac output. My professor in physiology has stated that chatecholamines, when administered to patients suffering from severe hemorrhage can cause a decrease in cardiac output. Why is this? My intuition says that an infusion of chatecholamines will have the same effect as sympathetic stimulation by the vagus nerve, i.e. increase contractility of the cardiac muscles and thus increase cardiac output. Am I missing something here?
              This basic physiology. But you might not get it at this stage. I am an ICU RN and a prospective med student. It's easy. During hemorrhage a patient is losing blood, and there will be a decrease in system volume. A decrease in systemic volume leads to an increase in heart rate as the heart tries to compensate for hypotension resulting from blood loss. During hypotension, there's a decrease in systemic vascular resistance. Simply put, hemorrhage leads to hypotension which results in tachycardia. The heart is already beating faster, you do not want to let it beat even faster during this time. Tachycardia or fast heart rate leads to loss of atrial kick due to inadequate filling time, and this further results in decreased cardiac output. You do not want to give load a patient with catecholamines during hemorrhage, all you need is crystalloids like lactated ringers or saline solution then transfuse blood based on hemoglobin level. You will see that tachycardia will resolve once there's a enough volume.
               

              Thoth

              Full Member
              Aug 21, 2016
              90
              30
              1. Pre-Medical
                This basic physiology. But you might not get it at this stage. I am an ICU RN and a prospective med student. It's easy. During hemorrhage a patient is losing blood, and there will be a decrease in system volume. A decrease in systemic volume leads to an increase in heart rate as the heart tries to compensate for hypotension resulting from blood loss. During hypotension, there's a decrease in systemic vascular resistance. Simply put, hemorrhage leads to hypotension which results in tachycardia. The heart is already beating faster, you do not want to let it beat even faster during this time. Tachycardia or fast heart rate leads to loss of atrial kick due to inadequate filling time, and this further results in decreased cardiac output. You do not want to give load a patient with catecholamines during hemorrhage, all you need is crystalloids like lactated ringers or saline solution then transfuse blood based on hemoglobin level. You will see that tachycardia will resolve once there's a enough volume.

                You're not wrong, persay, but that's not really the question. It's more of a theoretical question. Fluid resuscitation is the #1 way to raise pressures, which is why it's a huge part of the Surviving Sepsis campaign, but there's also a reason why we keep phenyl sticks in our ED - a little bump to help keep the CO down while waiting for the NS or massive transfusion to kick in can be helpful.

                Edit: My credentials: ER pharmacist.
                 

                Newtonian21

                Full Member
                5+ Year Member
                May 11, 2016
                232
                210
                  You're not wrong, persay, but that's not really the question. It's more of a theoretical question. Fluid resuscitation is the #1 way to raise pressures, which is why it's a huge part of the Surviving Sepsis campaign, but there's also a reason why we keep phenyl sticks in our ED - a little bump to help keep the CO down while waiting for the NS or massive transfusion to kick in can be helpful.

                  Edit: My credentials: ER pharmacist.
                  I get where you're coming from phenylephrine standpoint but we're talking about volume loss I don't know what else you want the heart to do when you have no volume. Neo is a peripheral vasoconstrictor correct me if I'm wrong. I get you're trying to prevent vasodilation. But Neo alone won't help Sir. Fluid resuscitation alone can solve the problem from hemorrhage
                   
                  This thread is more than 4 years old.

                  Your message may be considered spam for the following reasons:

                  1. Your new thread title is very short, and likely is unhelpful.
                  2. Your reply is very short and likely does not add anything to the thread.
                  3. Your reply is very long and likely does not add anything to the thread.
                  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
                  5. Your message is mostly quotes or spoilers.
                  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
                  7. This thread is locked.